Alert archive / Ohio / Tornado Warnings in 2023

Tornado Warning 22, NWS Northern Indiana

July 29, 2023Defiance County, Ohio

NWS Northern Indiana issued this tornado warning at Jul 29, 2023, 3:07 AM EDT for Defiance County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2023, 3:07 AM EDT (07:07 UTC)
Expired
Jul 29, 2023, 3:45 AM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Defiance County, OH

The radar

The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 12:00 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WFUS53 KIWX 290707
TORIWX
OHC039-290745-
/O.NEW.KIWX.TO.W.0022.230729T0707Z-230729T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
307 AM EDT Sat Jul 29 2023

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Northeastern Defiance County in northwestern Ohio...

* Until 345 AM EDT.
    
* At 307 AM EDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles east of Hicksville, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Defiance, Ney, Jewell, The Bend, and Brunersburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4128 8460 4139 8461 4143 8423 4125 8423
TIME...MOT...LOC 0707Z 272DEG 33KT 4133 8459 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MARSILI
3 follow-up statements
845 
WWUS53 KIWX 290720
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
320 AM EDT Sat Jul 29 2023

OHC039-290745-
/O.CON.KIWX.TO.W.0022.000000T0000Z-230729T0745Z/
Defiance OH-
320 AM EDT Sat Jul 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
NORTHEASTERN DEFIANCE COUNTY...
    
At 319 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Defiance, moving east at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Defiance, Jewell, and Brunersburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4129 8446 4136 8449 4143 8423 4125 8423
TIME...MOT...LOC 0719Z 272DEG 48KT 4132 8439 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
<50 MPH

$$

MARSILI
822 
WWUS53 KIWX 290727
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
327 AM EDT Sat Jul 29 2023

OHC039-290745-
/O.CON.KIWX.TO.W.0022.000000T0000Z-230729T0745Z/
Defiance OH-
327 AM EDT Sat Jul 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR EAST
CENTRAL DEFIANCE COUNTY...
    
At 327 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Holgate, or near Defiance, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Jewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4127 8431 4133 8434 4136 8423 4125 8423
TIME...MOT...LOC 0727Z 272DEG 34KT 4129 8424 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
<50 MPH

$$

MARSILI
820 
WWUS53 KIWX 290739
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
339 AM EDT Sat Jul 29 2023

OHC039-290749-
/O.EXP.KIWX.TO.W.0022.000000T0000Z-230729T0745Z/
Defiance OH-
339 AM EDT Sat Jul 29 2023

...THE TORNADO WARNING FOR EAST CENTRAL DEFIANCE COUNTY WILL EXPIRE
AT 345 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
northwestern Ohio.

LAT...LON 4127 8431 4133 8434 4136 8423 4125 8423
TIME...MOT...LOC 0739Z 272DEG 33KT 4128 8410 

$$

MARSILI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jul 29, 1:40 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 29, 1:40 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
140 AM EDT Sat Jul 29 2023

.SYNOPSIS...
Issued at 140 AM EDT Sat Jul 29 2023

Scattered showers and thunderstorms, some strong to severe, will
continue overnight with locally heavy rain and damaging winds
possible.

Drier and cooler weather will then overspread the area this
weekend as high pressure builds into the Midwest and Upper Great
Lakes.

&&

.SHORT TERM...(This afternoon and Tonight)
Issued at 200 PM EDT Fri Jul 28 2023

Cloud debris from morning MCS slow to decay this morning but
accelerating this aftn as MCV progresses into wrn OH. Sfc temps have
naturally been slow to respond but aftn insolation/mixing will yield
rapid rebound with low 90s southwest to tempered upper 80s
northeast. Will drop prior heat advisory east and north yet retain
southwest for this evening.

Otherwise primary question remains with convective redevelopment
late day and especially overnight. 17Z sfc analysis shows well
demarcated outflow boundary extending from cntrl IL into srn IN
before bucking back north as a warm front through IA. Expect wrn
flank of outflow will mix north through evening while ern flank
moves little with potential redevelopment invof the US30 corridor
late this aftn with noted pocket of aggravated cu over ne IL earlier.
Nevertheless northeast IA through nrn IL vcnty appears most
susceptible for vigorous storm development by evening with rapid
upscale growth/organization ese along sharp low level theta-e ridge
tonight. 12Z guidance as a whole looks too far north with track of
this expected MCS with a swd tilt favored which would steer it
directly through cntr of the CWA mid to late evening with a
commensurate heavy rain/damaging wind risk esp wrn half. Secondary
MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave
disturbance advancing east out of ND and track se late tonight,
tracking through at least nrn CWA. Expected separation of these two
systems would mitigate a certain flood potential yet there could be
some overlap north of US30 which bears close scrutiny once lead
system shows its hand later this evening.

Will defer any possible flood watch to the next shift as 12Z guidance
spread lends no confidence to the above scenario.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM EDT Fri Jul 28 2023

A few showers possible within swd progressing cold front Sat morning
into early aftn southeast otherwise notable drying and cooler temps
follow through mid week as high pressure builds in across the Great
Lakes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 132 AM EDT Sat Jul 29 2023

Timed storms through KSBN ending around 07 UTC and 09 UTC at KFWA
as convective linear system sweeps eastward through northern
Indiana. Convection associated with northwest flow shortwave
impinging along east to west frontal boundary through northern
Indiana. In wake, of shortwave passage, frontal boundary will
accelerate southward and reach the Ohio River by late this
afternoon. VFR conditions emerge behind convection with surface
flow turning northwest to north as frontal boundary sags south.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 3:27 PM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
327 PM EDT Fri Jul 28 2023

INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley-
Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need later this evening.

INZ013-015-020-022-023-290900-
Pulaski-Fulton IN-White-Cass IN-Miami-
327 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Heat Advisory is in effect until midnight EDT or 11 PM CDT
tonight. The combination of hot temperatures and high humidity will
combine to create heat indices from 100 to 105 degrees. For full
details listen to NOAA Weather Radio or visit online at
weather.gov/IWX for more information.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
327 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely overnight with a risk for wind gusts in
excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 29, 2:42 AM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
242 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Tstm Wnd Dmg     Plymouth                41.35N 86.32W
07/29/2023                   Marshall           IN   Emergency Mngr

            Tree down along North Michigan Street in
            Plymouth. Time estimated from radar.

&&

MJ
Local storm report, Jul 29, 2:45 AM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
245 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     Tstm Wnd Dmg     1 N Wallen              41.18N 85.17W
07/29/2023                   Allen              IN   Public

            Trees down in the parking lot of this store.

&&

CR
Local storm report, Jul 29, 2:48 AM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
248 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     Rain             4 ENE Woodland          41.57N 86.11W
07/29/2023  M2.89 inch       St. Joseph         IN   Public

            Since midnight. 3.19 since storms started.

&&

CR
Local storm report, Jul 29, 2:52 AM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
252 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     Tstm Wnd Dmg     3 NNE Lake Everett      41.19N 85.29W
07/29/2023                   Allen              IN   Amateur Radio

            Powerlines down at US 33 and Carroll Rd.

&&

MJ
Local storm report, Jul 29, 2:56 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
256 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     Rain             1 S Roseland            41.70N 86.25W
07/29/2023  M2.14 inch       St. Joseph         IN   Broadcast Media

            Rain total since 11 PM EDT.

&&

MJ
Local storm report, Jul 29, 3:00 AM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
300 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     Hail             4 NNE Fort Wayne        41.12N 85.10W
07/29/2023  M0.75 inch       Allen              IN   Trained Spotter

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:49 PM EDTSpecial Weather StatementIWXVan Wert26 min
Jul 28, 10:03 PM EDTAreal Flood AdvisoryIWXVan Wert3 hr
Jul 28, 10:30 PM EDTSpecial Weather StatementIWXPutnam45 min
Jul 28, 10:34 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam36 min
Jul 28, 10:49 PM EDTSpecial Weather StatementIWXVan Wert26 min
Jul 29, 12:06 AM EDTSevere Thunderstorm WarningIWXWilliams54 min
Jul 29, 12:37 AM EDTSevere Thunderstorm WarningIWXFulton, Williams53 min
Jul 29, 2:38 AM EDTSevere Thunderstorm WarningIWXDefiance, Paulding, Williams52 min
Jul 29, 2:47 AM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert43 min
Jul 29, 3:14 AM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Paulding, Putnam, Williams39 min
Jul 29, 3:33 AM EDTSpecial Weather StatementIWXAllen, Van Wert57 min

Nearby

Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.